“….I’ve made my mind
To live until I die…”
Greetings from the Twilight Zone. This was going to be a very short update; queue music 🎼… well probably not.
Karen’s addendum to the last blog post highlighted the continued struggle with pain management stemming from her last bone marrow biopsy site. The pain is debilitating and yesterday’s (Monday, 21 March) hour car ride each way was pure hell. By the time we got to Hopkins, she was lightheaded, short of breath, nauseous, and weak. Standing is bad. Sitting is bad.
We got lucky at Phlebotomy. A quick and uneventful blood draw. We alerted the treatment floor and her nurse, Nancy, took her back quickly. She was deposited in a stretcher bed. On her sides, she can gain some relief. Since the last session with her CRNP, she has been on the 6s and 3s cycle, meaning 10mg of oxycodone every six hours and 500mg of Tylenol midway through each six hour period. This is interspersed with all available nausea meds. I think of it as the Catnap schedule – not real sleep. After two attempts and a tech change, she was hooked up for 1000ml of saline while we waited for the blood counts to come in. We ♥️ our tech, Renee!
“…All of these lines across my face
Tell you the story of who I am.
So many stories of where I’ve been.
And how I got to where I am…”
Bloodwork: 11 March / 16 March / 22 March
White Blood Count: 2.21 / 2.83 / 2.38
ANC: 1.05 / 1.33 / 1.05
Red Blood Count: 2.84 / 2.80 / 2.54
Hemoglobin: 9.3 / 9.5 / 8.5
Hematocrit: 29.4 / 28.5 / 25.7
Platelets: 38 / 35 / 21
Blasts 2% -> 1%
Abnormal Cells Confirmed
Ok, this one hit hard. Platelets at 21. Tears flowed for a bit. Hopkins waiting room was swamped. Nancy was very attentive and proactive in reaching out to our CRNP, Meghan. However, since the counts are still hovering above the transfusion level, no blood products were scheduled. This is like like being told to hold her breath and come back Thursday.
Nancy was persistent in her communication with Meghan, and it was decided to add 15mg of Oxycontin every 12 hours and reduce the Oxycodone to 5mg still every six hours plus the Tylenol. A referral to pain management was also coordinated. The narcotics mask the pain only. The drop of the platelets eliminate any chance for anti-inflammatory drugs, such as her Aleve to help with the bone pain from fibrosis. In discussion over narcotics, Karen always reminds me of her conversation with Dr. Bahrani (paraphrased below).
Karen: “I’m concerned about taking narcotics.”
Dr. B: “Cancer patients don’t generally become addicted.”
Karen: “That’s because they don’t live long enough!”
Well, they do have a great rapport.
“….Am I losing heart?
Have I frozen it? oh yeah
Am I pushing too hard
Have I started to forget…
There are dark moments. The path certainly uncertain, but …
Karen has been pushing herself to do the daily picture for her photo group as well as Wordle, Dordle, Quardle, and Nerdle. She has been listening to audio books. She just finished Alex Trebek’s bio. Currently, she is listening to the story of a musician. Well, you have to figure out whom – I stole all the tag lines from the same source. Food remains a challenge. Great! One small hamburger from the grill – not so great …time for the blender and the shake.
Some nights there are chills and fevers. Late mornings seem best. She has been doing other word puzzles, too. Brian, the black and white Persian, has made his primary job to watch over her. Well, he only claims 2/3 of the pillow.
The pain med combo seems to be helping. Fingers crossed for less stories from the “blue sofa,” Karen’s current best spot.
Thursday Hopkins. More to be determined.
However, we did get a letter from our insurance today, and they have reconsidered and approved the second chemo drug, Venclexta. Next chemo cycle will be totally new. Fingers crossed.
So, one or two of you have asked how is the caregiver. Based on all the enthusiastic responses to the tag lines, I’ll answer that with simply one more:
“These days we go to waste like wine
That’s turned to turpentine
It’s six AM, and I’m all messed up.
I didn’t mean to waste your time…”